Evaluating the efficacy of statins and ACE-inhibitors in reducing gastrointestinal toxicity in patients receiving radiotherapy for pelvic malignancies European Journal of Cancer, 03/23/2012
Wedlake LJ et al. – Use of statin or statin+ACEi medication during radical pelvic radiotherapy significantly reduces acute gastrointestinal symptoms scores and also appears to provide longer–term sustained protection. Methods
- To evaluate the impact of statins and ACEi on normal tissue toxicity during radical pelvic radiotherapy.
- GI symptomatology was recorded prospectively before radiotherapy, weekly during treatment and 1 year later using the Inflammatory Bowel Disease Questionnaire – Bowel (IBDQ–B) subset.
- Cumulative acute toxicity (IBDQ–B AUC) and worst score were determined.
- Dose, brand and duration of statin and/or ACEi usage were obtained from General Practitioners.
- Of 308 patients recruited, 237 had evaluable acute drug and toxicity data and 164 had data at 1year.
- Acutely, 38 patients (16%) were taking statins, 39 patients (16.5%) were taking ACEi and 18 patients (7.6%) were taking statin+ACEi.
- Mean changes in acute scores were 7.3 points (non–statin users), 7.3 (non–ACEi users) and 7.0 (non–statin+ACEi users) compared to 4.8 points (statin users), 5.0 points (ACEi users) and 4.9 points (statin+ACEi users).
- Statin use (p=0.04) and combined statin+ACEi use (p=0.008) were associated with reduced acute IBDQ–B AUC after controlling for baseline scores (ANOVA).
- At 1 year, users maintained higher IBDQ–B scores than non–users in all user subgroups.